Minnesota, 2013

Heavy Snow in Minnesota, May 1 to 5, 2013

May 1 to 5, 2013 · NWS ARX · 6 events in 6 counties and zones

A narrow but intense band of snow set up across portions of southeast Minnesota during the evening hours of May 1st and continued into the 2nd. While all of southeast Minnesota ended up receiving some snow from this system, snow was heaviest in a band between Mason City, Iowa and Menomonie, WI where over 10 inches fell.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A narrow but intense band of snow set up across portions of southeast Minnesota during the evening hours of May 1st and continued into the 2nd. While all of southeast Minnesota ended up receiving some snow from this system, snow was heaviest in a band between Mason City, Iowa and Menomonie, WI where over 10 inches fell. Amounts exceeded 15 inches over portions of Olmsted and Dodge Counties. New Minnesota state snowfall records for the month of May were established with a one day total of 15.4 inches on May 2nd and two day total of 17.2 on May 2nd and 3rd in Dodge Center (Dodge County). Other notable snowfall totals were 16.6 inches just west of Rochester (Olmsted County) and 14 inches in Grand Meadow (Mower County). The heavy wet snow caused several power outages to occur, as 10,000 customers in Rochester lost power while over 1,700 customers were without power across parts of Mower, Dodge, Fillmore, Wabasha, Winona and rural Olmsted Counties. The weight of the snow caused some buildings and barns to collapse and hundreds of trees across the region were damaged. Numerous schools across southeast Minnesota canceled classes and the Minnesota DOT did not recommend travel on Interstate 90 east of Albert Lea and on state highways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 5:32 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 1, 5:32 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
632 PM CDT WED MAY 1 2013

.SHORT TERM...(TONIGHT AND THURSDAY)
ISSUED AT 312 PM CDT WED MAY 1 2013

GLARING RADAR MOSAIC SHOWING A VERY TIGHT/VIGOROUS FRONTOGENETICALLY
DRIVEN SNOW BAND EXTENDING FROM EASTERN NEBRASKA...NORTHEAST THROUGH
WESTERN IA...MN AND NORTHWEST WI. SNOW AMOUNTS IN THE 2 TO LOCALLY 6
INCH RANGE WERE REPORTED ACROSS SOUTHWEST MN/NORTHWESTERN IA/EASTERN
NEB. LATEST WATER VAPOR/RAP 500MB ANALYSIS SHOWS DEEP MID-LEVEL
TROUGH AXIS RESPONSIBLE FOR THIS SNOW BAND EXTENDING FROM THE
DAKOTAS INTO THE 4-CORNERS AREA. MEANWHILE...TEMPERATURES ACROSS THE
AREA RANGED WILDLY FROM THE LOW/MID 40S ACROSS PORTIONS OF SOUTHEAST
MN AND NORTHEAST IA UNDER AN OVERCAST SKY...TO THE LOWER 70S ACROSS
FAR SOUTHWEST WI UNDER MOSTLY SUNNY SKIES.

MODELS SHOWING MID-LEVEL TROUGH MOVING VERY LITTLE BUT UNDERGOING
SOME DEEPENING THROUGH TONIGHT. THIS BUDGES STRONG 700-500MB
FRONTOGENESIS INTO THE NORTHWEST HALF OF OUR FORECAST AREA. INITIALLY
LOOKING AT RAIN OR A RAIN/SNOW MIX MOVING IN THIS EVENING...THEN
SWITCHING OVER TO MOSTLY ALL SNOW AFTER MIDNIGHT WITH DYNAMIC
COOLING THROUGH THE COLUMN NORTHWEST OF A LINE FROM NORTH CENTRAL WI
INTO SOUTHEAST MN...AND THROUGH CHARLES CITY IA IN NORTHEAST IA.
APPEARS THIS FRONTOGENESIS CONTINUES ACROSS THE AREA THROUGH
THURSDAY MORNING...THEN WEAKENS THROUGH THE AFTERNOON. SO...MODERATE
TO OCCASIONALLY HEAVY SNOWFALL LOOKS TO CONTINUE ACROSS NORTHWEST
PORTIONS OF THE FORECAST AREA THROUGH THE MORNING...THEN MIXING WITH
OR CHANGING TO RAIN DURING THE AFTERNOON AS TEMPERATURES WARM AND
FRONTOGENESIS WEAKENS. MAINLY RAIN EXPECTED ACROSS THE REST OF THE
AREA. APPEARS FROM LATE TONIGHT THROUGH THURSDAY...3 TO AS MUCH AS 9
INCHES OF SNOWFALL IS POSSIBLE ACROSS PORTIONS OF NORTHEAST
IA/SOUTHEAST WI INTO NORTH CENTRAL WI...MAINLY ON THE GRASSY
SURFACES. THIS WILL ALSO LIKELY HAVE AN IMPACT ON THE THURSDAY
MORNING COMMUTE AS WELL WITH REDUCED VISIBILITY IN THE SNOW AND
SLUSHY ACCUMULATIONS ON THE ROADWAYS ACROSS THIS AREA. AS A
RESULT...HAVE RE-ARRANGED/UPGRADED HEADLINES IN SOME CASES TO
ACCOUNT FOR THIS. SEE THE WATCH/WARNING/ADVISORY SECTION BELOW FOR
DETAILS.

OTHERWISE AND OBVIOUSLY...TEMPERATURES THROUGH THURSDAY WILL BE
UNSEASONABLY COLD WITH HIGHS ONLY TOPPING OFF IN THE MIDDLE 30S TO
THE MIDDLE 40S...WHICH IS SOME 25 TO 30 DEGREES BELOW NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 312 PM CDT WED MAY 1 2013

PRECIPITATION WILL CONTINUE INTO THURSDAY NIGHT WITH POSSIBLY A
COUPLE MORE INCHES OF SNOW ACCUMULATION ACROSS PORTIONS OF NORTHEAST
IA/SOUTHEAST MN/NORTH CENTRAL WI. WILL HAVE TO ASSESS OVERNIGHT
TONIGHT/TOMORROW THE NEED TO POSSIBLY EXTEND THE CURRENT HEADLINES
IF ACCUMULATING SNOW CONTINUES. THERE IS ALSO THE POSSIBILITY OF
SOME FREEZING RAIN OR SLEET ACROSS PORTIONS OF NORTHERN WI THAT MAY
NECESSITATE CONTINUED HEADLINES. OTHERWISE...LOOK FOR RAIN
CONTINUING ACROSS THE REST OF THE AREA WHERE TEMPERATURES WILL BE
WARMER.

FOR FRIDAY AND INTO THE WEEKEND...MODELS IN FAIRLY GOOD AGREEMENT
THAT A CLOSED LOW WILL DEVELOP SOMEWHERE ACROSS MO/IA/SOUTHERN IL WITH
A MOIST/WARMER FETCH OF AIR INTO THE AREA FOR THE CONTINUED LIKELIHOOD
OF RAINFALL AT LEAST THROUGH SATURDAY. HIGHS FRIDAY EXPECTED TO BE
IN THE 40S...MID 40S TO MID 50S ON SATURDAY...AND IN THE 50S SUNDAY.

REST OF THE LONG TERM MARKED WITH UNCERTAINTY AS THE FLOW TRIES TO
CORRECT ITSELF BEHIND THE DEPARTING CLOSED LOW. THEREFORE...WILL BE
GOING WITH LOW-END RAIN CHANCES THROUGH AT LEAST TUESDAY AND FINALLY
DRY ON WEDNESDAY. TEMPERATURES WILL BE DEPENDENT ON AMOUNT OF CLOUD
COVER AND AMOUNT OF PRECIPITATION. RIGHT NOW...TOOK THE MODEL
CONSENSUS FOR HIGH THROUGH WEDNESDAY WHICH GIVES US 60S OR SLIGHTLY
BELOW NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 632 PM CDT WED MAY 1 2013

A STRONG BAND OF FORCING/LIFT ASSOCIATED WITH A COLD FRONT WELL
EAST/SOUTH OF THE TAF SITES WILL TRANSLATE SLOWLY EAST ACROSS THE
AREA TONIGHT/THU. THIS FORCING WILL PRODUCE A BROAD BAND OF PRECIP
AND LOW CIGS AS IT MOVES ACROSS THE AREA. THE AIRMASS WILL BE COLD
ENOUGH FOR THE PRECIP TO BE SNOW WEST/NORTH OF KLSE...TONIGHT/EARLY
THU.

HAVE TRENDED KRST TAF WITH IFR/LIFR CIGS/VSBYS IN SNOW TONIGHT/
THU. SLUSHY/ACCUMULATING SNOW WILL BE A PROBLEM FOR AIRPORT OPS AT
KRST FROM LATER THIS EVENING THRU THU MORNING...WHERE 6 OR MORE
INCHES ARE EXPECTED. KLSE WILL BE ON THE EDGE OF THE COLDER AIR
TONIGHT/THU...WITH MVFR/IFR THRU THE PERIOD. ADDED A PERIOD OF -RASN
MIX AT KLSE LATE TONIGHT/THU MORNING WHEN THE AIRMASS MAY BE JUST
COLD ENOUGH FOR SOME SNOWFLAKES TO BE SEEN.

ON TOP OF THIS...PRESSURE GRADIENT WILL REMAIN TIGHT OVER THE AREA
WITH NORTH WINDS OF 15-20KTS AND GUSTY AT TIMES THRU THE PERIOD.
THE WET PERIOD WITH MVFR/IFR CIGS/VSBYS WILL CONTINUE THU NIGHT/FRI
AS THE NORTH-SOUTH RUNNING DEFORMATION LINES UP ALONG THE MS RIVER.

&&

.HYDROLOGY...
ISSUED AT 312 PM CDT WED MAY 1 2013

VERY WET PERIOD FOR THE AREA SHAPING UP OVER THE NEXT SEVERAL DAYS
INCLUDING A VARIETY OF PRECIPITATION TYPES. LOOKS LIKE COMBINED
SNOW/RAIN COULD PRODUCE 1.25 TO 3.00 INCHES OF QPF OVER THE REGION
FROM TONIGHT INTO THE WEEKEND...HEAVIEST ACROSS SECTIONS OF
NORTHEAST IA/SOUTHEAST MN...INTO WEST CENTRAL WI. COMBINED
SNOWMELT/RAINFALL HAS A HIGH PROBABILITY OF PRODUCING SIGNIFICANT
WITHIN BANK RISES WITH SOME TRIBUTARIES/STREAMS/RIVER POSSIBLY
PUSHING ABOVE FLOOD STAGE THROUGH THIS WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT THURSDAY FOR
     WIZ017-033.

     WINTER STORM WARNING FROM 1 AM TO 7 PM CDT THURSDAY FOR WIZ032.

MN...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT THURSDAY FOR
     MNZ088-095.

     WINTER STORM WARNING FROM 1 AM TO 7 PM CDT THURSDAY FOR MNZ079-
     086-087-094.

IA...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT THURSDAY FOR
     IAZ008-009-018.

&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....RRS
HYDROLOGY....DAS
Hazardous weather outlook, May 1, 2:33 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT WED MAY 1 2013

MNZ079-086-087-094-WIZ032-021000-
BUFFALO-DODGE-MOWER-OLMSTED-WABASHA-
333 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN WISCONSIN.

.DAY ONE...TONIGHT

WINTER STORM WARNING AFTER MIDNIGHT.

RAIN SNOW MIX WILL MOVE IN THIS EVENING...WITH SNOW OVERNIGHT.
AMOUNTS FROM A COUPLE TENTHS TO LOCALLY 3 INCHES NEAR DODGE CENTER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING UNTIL 7 PM THURSDAY.

SNOW THROUGH THE MORNING...MIXING WITH RAIN IN THE AFTERNOON.
ADDITIONAL SNOW AMOUNTS FROM 3 TO 6 INCHES. THE BULK OF THE
ACCUMULATIONS WILL BE ON GRASSY...COLD SURFACES. SOME ACCUMULATION
IS LIKELY ON ROADWAYS WHICH WOULD IMPACT THE THURSDAY MORNING
COMMUTE.

AN ADDITIONAL 1 TO 3 INCHES OF SNOW ARE POSSIBLE THURSDAY NIGHT.

THE COMBINATION OF MELTING SNOW AND RAINFALL WILL LIKELY PUSH LIQUID
ACCUMULATION AMOUNTS INTO THE 1 TO 3 INCH RANGE THROUGH
SATURDAY. THIS WILL IMPACT RIVER LEVELS AND ELEVATE THE THREAT
OF SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-MNZ088-095-WIZ017-033-021000-
FILLMORE-FLOYD-HOWARD-MITCHELL-TAYLOR-TREMPEALEAU-WINONA-
333 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORY AFTER MIDNIGHT.

RAIN MOVES IN LATER TONIGHT...WILL MIX WITH SNOW TOWARD
MORNING. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER WEATHER ADVISORY THROUGH 7 PM THURSDAY.

SNOW WILL FALL IN THE MORNING...MIXING WITH RAIN IN THE AFTERNOON.
AMOUNTS OF 1 TO 4 INCHES ARE EXPECTED. MOST OF THE ACCUMULATIONS
WILL BE ON COLD...GRASSY SURFACES.

THE COMBINATION OF MELTING SNOW AND RAINFALL WILL LIKELY PUSH LIQUID
ACCUMULATION AMOUNTS INTO THE 1 TO 2 INCH RANGE THROUGH
SATURDAY. THIS WILL IMPACT RIVER LEVELS AND ELEVATE THE THREAT
OF SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ029-034-041>044-053>055-061-021000-
ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
333 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF LIGHT TO MODERATE RAIN WILL OCCUR ACROSS
THE AREA FOR THURSDAY INTO SATURDAY. WIDESPREAD RAINFALL TOTALS OF 1
TO 2 INCHES ARE POSSIBLE. THIS WILL IMPACT RIVER LEVELS AND ELEVATE
THE THREAT OF SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, May 1, 6:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT WED MAY 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     SNOW             1 W DODGE CENTER        44.03N 92.86W
05/01/2013  M1.5 INCH        DODGE              MN   PUBLIC

            MAINLY ON THE GRASS. VIS LESS 0.5 MILE.
            ROADS SLUSHY.

&&

ZT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Dodge

When
May 1, 6:45 PM CST to May 2, 3:15 PM CST
Where
Dodge forecast zone
Property damage
$70,000
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Volunteer and COOP observers reported between 7 and 17 inches of snow across the county. The highest reported total was 17.2 inches in Dodge Center, which established a new Minnesota state record for a two day snow total in the month of May. A new Minnesota state record for a one day snow total in the month of May also occurred at Dodge Center when 15.4 inches fell on the 2nd.

Heavy Snow, Wabasha

When
May 1, 8:00 PM CST to May 2, 8:00 PM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Volunteer and COOP observers reported between 8 and 15 inches of snow across the county. The highest reported total was 15.8 inches near Reads Landing.

Heavy Snow, Mower

When
May 1, 11:00 PM CST to May 5, 4:15 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Volunteer and COOP observers reported between 7 and 14 inches of snow across the county. The highest reported total was 14.0 inches in Grand Meadow.

Heavy Snow, Olmsted

When
May 1, 11:00 PM CST to May 2, 8:00 PM CST
Where
Olmsted forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Volunteer and COOP observers reported between 8 and 16 inches of snow across the county. The highest reported total was 16.6 inches west of Rochester. Over 100 trees were damaged in one Rochester cemetery.

Heavy Snow, Fillmore

When
May 1, 11:20 PM CST to May 2, 8:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Volunteer and COOP observers reported between 2 inches in the far eastern part of the county to as much as 13 inches of snow on the western edge. The highest reported total was 12.9 inches east of Spring Valley.

Heavy Snow, Winona

When
May 1, 11:30 PM CST to May 2, 8:15 PM CST
Where
Winona forecast zone
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Volunteer and COOP observers reported between 1 and 11 inches of snow across the county. The highest reported total was 11.5 inches north of St. Charles.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446789, 446794, 446791, 446792, 446793, 446795.